Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Morristown, TN

July 31, 2024Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 31, 2024, 11:03 AM EDT for Morgan County, Scott County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 11:03 AM EDT (15:03 UTC)
Expired
Jul 31, 2024, 3:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:19 PM EDT, 19 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 3:19 PM EDT, 19 hours 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
319 PM EDT Tue Jul 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 226 PM EDT Tue Jul 30 2024

1.Another round of showers and storms this afternoon into early
evening, with some severe storms expected. Damaging winds are the
main concern with these storms, although a brief spin-up tornado
can not be ruled out.

2. Very heavy rainfall will also be possible, along with the
threat of flash flooding especially this afternoon into early
tonight.

3. Very hot Wednesday afternoon especially south and central
portions of the valley.

Discussion:

Scattered convection over the area mainly near and south of the
convective boundary left behind from this morning's convective
complex. Another convective complex is tracking southeast from KY
and will sweep across the region this afternoon/early evening. The
atmosphere is primed with 2500+ J/kg of MLCAPE south of the
boundary, and effective bulk shear is generally in excess of 30kt
which is relatively strong for this time of year. Wind damage
continues to be the primary severe threat as the storms move
through, although large hail will also be possible especially with
stronger rotating updrafts. In addition, localized enhancement of
the low level shear mainly near the boundary may be significant
enough for a brief tornado. While the more north/south oriented
portions of the convective line will likely move through quickly,
there is a threat of more prolonged heavy rainfall out ahead of
the main line if redevelopment/training were to occur, as well as
along the southern (more east/west oriented) portion of the line
where the risk of training will be higher. The flood watch will
continue as is for now.

Once this convective complex moves through, the short term
becomes more murky given the overall recent notably poor
performance of the models including the hi-res CAMS and their
continued poor consistency and agreement. If the boundary does not
slide all the way to our south with this complex, some
showers/storms may linger longer over our area near the boundary
before diminishing. In addition, the models generally show some
additional convection later tonight and/or Wednesday and the
atmosphere continues to look primed for additional organized
convection. There continues to be a marginal risk for strong to
severe storms on Wednesday, with damaging winds again the main
threat along with the possibility of localized flooding.

It will also be quite hot Wednesday, with heat index values
likely near or a slightly above 100 across portions of the central
and southern valley in the afternoon.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 226 PM EDT Tue Jul 30 2024
Key Messages:

1. Very hot Thursday and Friday.

2. Chances for thunderstorms continue with the highest chances
expected to be during the Friday/Saturday time frame.

Discussion:

Upper ridging and quite a bit of sunshine will bring hot
conditions on Thursday, with heat index values likely ranging from
around 100 to near 105 over much of the central and southern
valley areas Thursday afternoon. Some spots may see a cooling
shower or thunderstorm Thursday, but coverage is expected to be
isolated to scattered. Friday afternoon will also be hot but
shower and thunderstorm coverage is expected to be increasing as
heights begin to fall ahead of an upper trough approaching from
the northwest. Saturday will likely see numerous showers and
storms as this trough moves across.

The upper trough is forecast to shift east by Sunday and heights
will rise for the latter part of the forecast period with upper
ridging re-establishing itself over the region. After a brief dip
to near normal temperatures over the weekend, temperatures will
rise back above normal for late in the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM EDT Tue Jul 30 2024

Expect showers and thunderstorms around early in the period, with
lower confidence for additional showers/storms late in the period.
Will try to time early convection with tempo thunder groups at
CHA/TYS but thunder chances look lower at TRI so just VCTS and
tempo showers there. Late in the period will just include VCTS
at TYS/TRI. Outside of showers and storms will keep things mainly
VFR, but MVFR fog and/or cigs likely at TRI late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  95  76  97 /  30  30  10  20
Knoxville McGhee Tyson Airport, TN  73  92  74  95 /  30  50  20  30
Oak Ridge, TN                       72  92  74  95 /  30  50  20  30
Tri Cities Airport, TN              69  87  71  89 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through late tonight for Cherokee-Clay.

TN...Flood Watch through late tonight for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch through late tonight for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 30, 3:28 PM EDT, 19 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EDT Tue Jul 30 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
328 PM EDT Tue Jul 30 2024 /228 PM CDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Additional showers and thunderstorms can be expected this
afternoon into tonight. Some of the storms will likely be severe
with damaging winds as the main concern, mainly this afternoon
into early evening. There is also a low- end threat for a brief,
spin- up tornado this afternoon into early evening.

Also, recent heavy rainfall followed by multiple rounds of storms
has elevated the potential for flooding. A flood watch for flash
flooding has been issued until 5 AM EDT Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday and Thursday afternoons will be hot and humid, with
afternoon heat indices near Knoxville and south in the valley
potentially exceeding 100F each afternoon into the early evening
hours.

A few strong to severe storms will also be possible again Wednesday,
with damaging winds the main threat, along with the possibility
of torrential downpours and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and damaging winds are welcome.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:46 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jul 31, 7:20 PM EDTSpecial Weather StatementMRXCampbell, Scott40 min
Jul 31, 7:45 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union45 min
Jul 31, 7:57 PM EDTSpecial Weather StatementMRXClaiborne, Hancock48 min
Jul 31, 7:53 PM EDTSpecial Weather StatementMRXLee, Wise52 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.